Drug-Induced Pancreatitis

Today at VA morning report, we had a great case of 6-mercaptopurine-induced pancreatitis presented by Dr. Nawaf Alrehani. While most cases of acute pancreatitis are mild, about 20% of patients develop severe disease and approximately 5% of patients die. It is important to identify predisposing factors early in the disease course to aid with management. In the US, about 80% of cases of acute pancreatitis in the United States are caused by alcohol use or gallstones and the incidence rate in the Western world is increasing.

Although a number of medications are associated with drug-induced pancreatitis (DIP), the most commonly seen are listed below:

  • Furosemide
  • Didanosine
  • Asparaginase
  • Mesalamine
  • Hydrochlorothiazide
  • 6-mercaptopurine/azathioprine
  • Simvastatin

A common mnemonic to memorize these medications causing DIP is FATSHEEP: Furosemide, Azathioprine/Asparaginase, Thiazides/Tetracycline, Statins/Sulfonamides, Hydrochlorothiazide, Estrogens, Ethanol, and Pentamidine. Each year, the drugs associated with acute pancreatitis increases so it is important to keep on the differential in the appropriate clinical setting. Thorough medication history including herbals and supplements is key. Management involves withdrawal of the offending drug and supportive care.